Format

Send to

Choose Destination
Pan Afr Med J. 2014 May 2;18:9. doi: 10.11604/pamj.2014.18.9.3799. eCollection 2014.

Drug Reaction with Eosinophilia and Systemic Symptom (DRESS) induced by carbamazepine: a case report and literature review.

Author information

1
Pediatric Department, Hassan II University Hospital, Fes, Morocco.

Abstract

Drug-induced hypersensitivity or Drug Reaction with Eosinophilia and Systemic Symptom (DRESS) is a severe adverse drug-induced reaction. Diagnosing DRESS is challenging due to the diversity of cutaneous eruption and organs involved. Most of the aromatic anticonvulsants, such as phenytoin, phenobarbital, and carbamazepine, can induce DRESS. Culprit drug withdrawal and corticosteroids constituted the mainstay of DRESS treatment. We describe a 6 year-old boy who presented fever and rash 4 weeks after starting carbamazepine. Investigation revealed leukocytosis, atypical lymphocytosis, and elevated serum transaminases. The diagnosis of DREES syndrome was made, Carbamazepine was stopped and replaced initially by Clobazam and by Valproic acid after discharge, no systemic corticotherapy was prescribed. Symptoms began to resolve within two weeks, and by one month later her laboratory values had returned to normal. The aim of this work is to raise awareness general practitioner and pediatricians to suspect Dress syndrome in patients who present with unusual complaints and skin findings after starting any antiepileptic drug.

KEYWORDS:

DRESS syndrome; Epilepsy; carbamazepine; rash

PMID:
25360193
PMCID:
PMC4213523
DOI:
10.11604/pamj.2014.18.9.3799
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Pan African Medical Journal Icon for PubMed Central
Loading ...
Support Center